Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2006, 7:58 AM CST for Marion County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2006, 7:58 AM CST (13:58 UTC)
- Expired
- Mar 12, 2006, 8:25 AM CST
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 5:04 AM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 622 m²/s²
- 0-3 km storm-relative helicity
- 826 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 121358
SVRICT
KSC115-121500-
/O.NEW.KICT.SV.W.0006.060312T1358Z-060312T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
758 AM CST SUN MAR 12 2006
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN CENTRAL KANSAS.
* UNTIL 900 AM CST.
* AT 755 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR DURHAM...OR ABOUT 11 MILES NORTHWEST OF
MARION...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BURNS...DURHAM...FLORENCE...GOESSEL...HILLSBORO...LEHIGH...
LINCOLNVILLE...LOST SPRINGS...MARION...PEABODY...RAMONA...TAMPA...
MARION LAKE...PILSEN
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF HALF DOLLARS...
OTHER STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL AND SOUTHERN
MARION COUNTY. THESE STORMS MAY ALSO BECOME SEVERE WITH A LARGE HAIL
THREAT.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3817 9737 3817 9715 3808 9715 3808 9683
3852 9681 3852 9692 3860 9693 3860 9736
$$
CARUSO1 follow-up statement
000
WWUS53 KICT 121425
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CST SUN MAR 12 2006
KSC115-121435-
/O.CAN.KICT.SV.W.0006.000000T0000Z-060312T1500Z/
MARION KS-
825 AM CST SUN MAR 12 2006
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS BEEN
CANCELLED...
AT 820 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT
OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.
LAT...LON 3817 9737 3817 9715 3808 9715 3808 9683
3852 9681 3852 9692 3860 9693 3860 9736
$$
BOWMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 4:41 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 12, 4:41 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 441 AM CST SUN MAR 12 2006 .UPDATE... RECENTLY SENT FORECAST UPDATE TO EXPAND SLIGHT CHANCE OF MORNING THUNDERSTORMS WESTWARD THROUGH SOUTH CENTRAL AND CENTRAL KS. RADAR/SATELLITE SHOW ISOLATED ELEVATED CONVECTION DEVELOPING IN SOUTH CENTRAL KS AS 45 KT LOW-LEVEL JET FOCUSES THETA-E ADVECTION INTO SOUTH CENTRAL KS. RUC40 SOUNDINGS PROG UP TO 1,000 CAPE ABOVE 850 MB THIS MORNING...AND WITH STRONG 800-500 MB SHEAR PRESENT...ITS POSSIBLE FOR A FEW SEVERE STORMS WITH LARGE HAIL. && .PREV DISCUSSION... /ISSUED 238 AM CST SUN MAR 12 2006/ DISCUSSION... FORECAST CONCERNS ARE THUNDERSTORM CHANCES IN EXTREME SOUTHEAST KS TODAY AND STRONG WINDS/EXTREME FIRE DANGER AREAWIDE TODAY. TODAY: CYCLOGENESIS UNDERWAY EARLY THIS MORNING IN SOUTHEAST CO WITH A STATIONARY FRONT SOUTHEASTWARD FROM THE LOW ACROSS NORTHERN OK. MODELS SUGGEST SOME STRENGTHENING OF THE LOW AS IT REACHES KANSAS CITY AREA BY EVENING AS A STRONG SHORTWAVE TROF EJECTS OUT OF SOUTHWEST OVER THE CENTRAL PLAINS. NOT OUT OF THE QUESTION TO GET ISOLATED EARLY MORNING CONVECTION IN SOUTHEAST KS WITH 850 THETA-E ADVECTION UNDERWAY BENEATH DIFFLUENT UPPER FLOW PATTERN. OTHERWISE WARM FRONT WILL LIFT NORTHWARD OF FORECAST AREA THIS MORNING...WITH TRAILING NORTH TO SOUTH DRYLINE THROUGH THE FLINT HILLS. SBCAPE OF AROUND 2,000 J/KG WITH VERY IMPRESSIVE DEEP LAYER SHEAR PROGGED THIS AFTERNOON. AS DRYLINE MIXES SLOWLY EASTWARD OUT OF EXTREME SOUTHEAST KS BY 00Z...STRONG SURFACE PRESSURE FALLS (5 TO 9 MB/6 HR) IN RESPONSE TO STRONG SHORTWAVE TROF ENTERING WESTERN KS MAY ALLOW ENOUGH CONVERGENCE FOR A SUPERCELL OR TWO TO INITIATE OVER EXTREME SOUTHEAST KS MID-LATE PM...BEFORE STORMS MOVE RAPIDLY EAST INTO WESTERN MO. THUS WILL MAINTAIN 20-30 POP THERE WITH MENTION OF SEVERE...ALTHOUGH WE THINK SIGNIFICANT SEVERE MORE LIKELY TO OUR EAST AS STORMS WILL NOT HAVE MUCH RESIDENT TIME IN SOUTHEAST KS TO MATURE (STORM MOTION VECTOR 250/45 KT). MEANWHILE...DRY ADIABATIC SURFACE TO 700 MB LAPSE RATES BEHIND DRYLINE AND SUNSHINE WILL ALLOW STRONG MID LEVEL WINDS TO MIX DOWNWARD TOWARD SURFACE VIA MOMENTUM TRANSFER. PLANNING TO EXPAND WIND ADVISORY INTO FLINT HILLS. MOST CONFIDENT ON REACHING WIND ADVISORY CRITERIA IN SOUTH CENTRAL KS/FLINT HILLS AS OPPOSED TO CENTRAL KS. FIRE DANGER WILL BE EXTREME RESULTING FROM THE STRONG WINDS...WARM TEMPERATURES...AND 15 TO 30% RH. TONIGHT-TUESDAY: NOT MUCH IN WAY OF WRAP-AROUND MOISTURE BEHIND POSITIVELY-TILTED DEPARTING STRONG SHORTWAVE TROF. THEREFORE...ONLY ANTICIPATING A PERIOD OF LOWER-MIDDLE CLOUDS IN MAINLY CENTRAL/SOUTHEAST KS OVERNIGHT INTO MIDDAY MONDAY BEHIND THE COLD FRONT DURING THE PERIOD OF STRONGEST COLD AIR ADVECTION. COOLER PACIFIC AIRMASS TO BUILD IN FOR MONDAY INTO TUESDAY. WEDNESDAY-FRIDAY: MEDIUM RANGE GUIDANCE CONTINUES TO PROG A SHORTWAVE TROF SWEEPING THROUGH THE CENTRAL PLAINS LATER WEDNESDAY INTO EARLY THURSDAY. HOWEVER...IT APPEARS ANY MEANINGFUL GULF MOISTURE RETURN WILL BE SHUNTED TO OUR EAST/SOUTHEAST. THEREFORE CONTINUING DRY FORECAST. SOUTHERLY FLOW AHEAD OF WAVE SHOULD ALLOW US TO WARM UP TO ABOVE NORMAL TEMPERATURES WEDNESDAY. THIS TO BE FOLLOWED BY MIX OF COOLER PACIFIC/CANADIAN AIR WEDNESDAY NIGHT THROUGH FRIDAY...HOWEVER TEMPERATURES STILL AROUND SEASONAL NORMS. SATURDAY-SUNDAY: GFS AND ECMWF SHOW AN UPPER TROF SETTLING INTO THE SOUTHWEST CONUS DURING THIS TIMEFRAME. FLOW BECOMES MORE SOUTHERLY AHEAD OF THIS UPPER TROF AND THE GFS HINTS THAT GULF MAY TRY TO OPEN UP LATE IN THE WEEKEND POSSIBLY WARRANTING A SLIGHT CHANCE OF SHOWERS ON SUNDAY. CARUSO && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 37 53 27 / 10 10 5 5 HUTCHINSON 71 36 51 26 / 10 10 10 5 NEWTON 73 37 51 26 / 10 10 10 5 ELDORADO 76 38 52 26 / 20 10 10 5 WINFIELD-KWLD 77 39 55 27 / 10 10 5 0 RUSSELL 67 31 49 23 / 10 10 10 5 GREAT BEND 67 33 50 24 / 10 10 10 5 SALINA 68 34 49 24 / 20 10 10 5 MCPHERSON 70 35 50 25 / 10 10 10 5 COFFEYVILLE 81 42 56 26 / 30 10 5 0 CHANUTE 80 41 52 25 / 30 10 10 0 IOLA 79 41 51 25 / 30 20 10 5 PARSONS-KPPF 80 41 54 26 / 30 10 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON SUNDAY TO 6 PM SUNDAY FOR KSZ032-033- 047>053-067>070-082-083-091>094-098. &&
Hazardous weather outlook, Mar 12, 5:40 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 540 AM CST SUN MAR 12 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 540 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THRU THIS AFTERNOON AND MAY BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL...SOUTH CENTRAL AND PART OF SOUTHEAST KANSAS THRU THIS AFTERNOON. SOUTHWEST WINDS INCREASING TO 25 TO 35 MPH...WITH GUSTS THAT MAY REACH 45 MPH WILL CAUSE EXTREME FIRE DANGER ACROSS ALL AREAS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Mar 12, 6:38 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 AM CST SUN MAR 12 2006 KSZ052-121315- MARION- 638 AM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 637 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LINCOLNVILLE...OR 6 MILES NORTHEAST OF MARION...AND MOVING NORTHEAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Mar 12, 6:43 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 643 AM CST SUN MAR 12 2006 KSZ033-121315- LINCOLN- 643 AM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 641 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 9 MILES NORTHEAST OF LINCOLN... AND MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Mar 12, 7:06 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 706 AM CST SUN MAR 12 2006 KSZ052-121330- MARION- 706 AM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 701 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF HILLSBORO...OR 12 MILES SOUTHWEST OF MARION...AND MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Mar 12, 7:22 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 722 AM CST SUN MAR 12 2006 KSZ068-121345- HARVEY- 722 AM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY COUNTY... AT 720 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEDGWICK...OR 12 MILES SOUTHWEST OF NEWTON...AND MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, Mar 12, 7:32 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 AM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM HAIL LINCOLNVILLE 38.49N 96.96W
03/12/2006 M1.75 INCH MARION KS LAW ENFORCEMENT
QUARTER TO GOLFBALL-SIZED
0728 AM HAIL LOST SPRINGS 38.57N 96.96W
03/12/2006 M1.25 INCH MARION KS LAW ENFORCEMENT
&&
ESSpecial weather statement, Mar 12, 7:32 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 732 AM CST SUN MAR 12 2006 KSZ083-121400- SEDGWICK- 732 AM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAIZE...OR 7 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 5:06 AM CST | Severe Thunderstorm Warning | ICT | Butler | 42 min |
| Mar 12, 5:39 AM CST | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 38 min |
| Mar 12, 5:59 AM CST | Severe Thunderstorm Warning | ICT | Butler, Chase | 54 min |
| Mar 12, 7:13 AM CST | Severe Thunderstorm Warning | ICT | Marion | 30 min |
| Mar 12, 12:03 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 24 min |
| Mar 12, 12:11 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| Mar 12, 12:20 PM CST | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 55 min |
| Mar 12, 12:47 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 58 min |
| Mar 12, 12:55 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 51 min |
| Mar 12, 1:07 PM CST | Severe Thunderstorm Warning | ICT | Allen, Woodson | 53 min |
| Mar 12, 1:10 PM CST | Tornado Warning | ICT | Allen, Woodson | 50 min |
| Mar 12, 1:17 PM CST | Tornado Warning | ICT | Wilson | 23 min |
| Mar 12, 1:30 PM CST | Tornado Warning | ICT | Neosho | 36 min |
| Mar 12, 1:33 PM CST | Tornado Warning | ICT | Allen | 39 min |
| Mar 12, 1:50 PM CST | Tornado Warning | ICT | Neosho | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.